Alert archive / Montana / Wind Advisories in 2009

Wind Advisory 12, NWS Missoula, MT

May 5, 20096 counties in Montana

NWS Missoula, MT issued this wind advisory at May 5, 2009, 10:40 AM MDT for 6 counties in Montana. It took effect at May 5, 2009, 12:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 5, 2009, 10:40 AM MDT (16:40 UTC)
In effect from
May 5, 2009, 12:00 PM MDT
Expired
May 5, 2009, 6:00 PM MDT
In force
6 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 89 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 051640
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1040 AM MDT TUE MAY 5 2009

...GUSTY WINDS TO IMPACT NORTHWEST THIS AFTERNOON...

.AN APPROACHING WEATHER SYSTEM COMBINED WITH A STRONG UPPER LEVEL
JET WILL CAUSE WINDS TO INCREASE THIS AFTERNOON. WEST TO SOUTHWEST
WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE EXPECTED THROUGH
LATE THIS AFTERNOON. HIGHER ELEVATIONS COULD SEE GUSTS AS HIGH AS 50
MPH...PARTICULARLY ALONG THE CONTINENTAL DIVIDE. THESE CONDITIONS
ARE EXPECTED TO GRADUALLY DECREASE THIS EVENING WITH SOME
LINGERING GUSTS POSSIBLE AFTER SUNDOWN.

MTZ001>004-060000-
/O.NEW.KMSO.WI.Y.0012.090505T1800Z-090506T0000Z/
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
1040 AM MDT TUE MAY 5 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. 

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH ARE
EXPECTED AFTER NOON TODAY. MAIN AREAS IMPACTED ARE THE KOOTENAI
CABINET REGION...WEST GLACIER PARK...FLATHEAD LAKE AND FLATHEAD
VALLEY AND LOCATIONS NORTH OF PLAINS ALONG THE INTERSTATE 90
CORRIDOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
000 
WWUS75 KMSO 051803 CCA
NPWMSO

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1203 PM MDT TUE MAY 5 2009

...GUSTY WINDS TO IMPACT NORTHWEST MONTANA THIS AFTERNOON...

.AN APPROACHING WEATHER SYSTEM COMBINED WITH A STRONG UPPER LEVEL
JET WILL CAUSE WINDS TO INCREASE THIS AFTERNOON. WEST TO SOUTHWEST
WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE EXPECTED THROUGH
LATE THIS AFTERNOON. HIGHER ELEVATIONS COULD SEE GUSTS AS HIGH AS 50
MPH...PARTICULARLY ALONG THE CONTINENTAL DIVIDE. THESE CONDITIONS
ARE EXPECTED TO GRADUALLY DECREASE THIS EVENING WITH SOME
LINGERING GUSTS POSSIBLE AFTER SUNDOWN.

MTZ001>004-060000-
/O.NEW.KMSO.WI.Y.0012.090505T1803Z-090506T0000Z/
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
1203 PM MDT TUE MAY 5 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. 

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH ARE
EXPECTED AFTER NOON TODAY. MAIN AREAS IMPACTED ARE THE KOOTENAI
CABINET REGION...WEST GLACIER PARK...FLATHEAD LAKE AND FLATHEAD
VALLEY AND LOCATIONS NORTH OF PLAINS ALONG THE INTERSTATE 90
CORRIDOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS75 KMSO 052345
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
545 PM MDT TUE MAY 5 2009


MTZ001>004-060045-
/O.EXP.KMSO.WI.Y.0012.000000T0000Z-090506T0000Z/
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
545 PM MDT TUE MAY 5 2009

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING. 

THE PRESSURE GRADIENT THAT IS OVER THE AREA IS SHOWING SIGNS OF
DECREASING. GUSTY WINDS OF 25 TO 35 MPH WILL CONTINUE THROUGH
EARLY THIS EVENING BEFORE DECREASING BY MIDNIGHT AFTER THE ATMOSPHERE
STABILIZES. THE HIGH TERRAIN WILL CONTINUE TO SEE STRONG AND
GUSTY WINDS THROUGH TONIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at May 5, 4:53 AM MDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 5, 4:53 AM MDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
453 AM MDT TUE MAY 5 2009

.DISCUSSION...SHOWERS CONTINUE TO MOVE OVER WESTERN MONTANA AND
CENTRAL IDAHO THIS MORNING BEHIND A WARM FRONT THAT HAS ADVANCED
THROUGH THE REGION. SATELLITE IS SHOWING DRIER AIR MOVING IN
ALOFT FROM THE SOUTHWEST HOWEVER SURFACE OBSERVATIONS UPSTREAM ARE
STILL REPORTING PRECIPITATION AND LOW LEVEL CLOUD COVER. ANOTHER
PACIFIC TROUGH WILL MOVE THROUGH THE NORTHERN ROCKIES TODAY
PRODUCING MORE SHOWERS. A COLD FRONT ACCOMPANYING THIS SYSTEM WILL
BE THE MAIN FOCAL POINT FOR HEAVIER RAINFALL AS IT MOVES THROUGH
THE INTERMOUNTAIN WEST FROM NORTHWEST TO SOUTHEAST. IT WILL NOT
BRING MUCH COOL AIR BUT THE INCREASED CLOUD COVER AND
PRECIPITATION WILL LIKELY KEEP TEMPERATURES FROM WARMING UP MUCH
DURING THE AFTERNOON HOURS. THE ACTIVE FLOW CONTINUES ON WEDNESDAY
WITH SCATTERED SHOWERS POSSIBLE THROUGH THE DAY AND MORE ORGANIZED
PRECIPITATION WEDNESDAY NIGHT AHEAD OF ANOTHER PACIFIC SYSTEM.

THURSDAY THROUGH TUESDAY...A LOW AMPLITUDE WEST TO EAST FLOW ALOFT
CONTINUES TO BE DEPICTED BY GUIDANCE THROUGHOUT THE EXTENDED
FORECAST PERIODS. AS EACH PERIOD BECOMES CLOSER TO FORECAST HOUR
ZERO...SMALL DISTURBED FEATURES BECOME INCREASINGLY EVIDENT WITHIN
THE MEAN FLOW. CURRENTLY...WEAK STORM SYSTEM FEATURES ARE MOST
PRONOUNCED DURING THURSDAY...AND THEN AGAIN LATE MONDAY. BESIDES
THESE TWO PERIODS...THE WEST TO EAST FLOW REGIME WILL MAINTAIN A
SLIGHT THREAT FOR PRECIPITATION EACH DAY OF THE EXTENDED FORECAST.
ON THURSDAY...PRECIPITATION PROBABILITY WILL BE DEPENDENT ON THE
POSITION OF THE PACIFIC JET STREAM...DEPICTED EXITING THE REGION
TO THE SOUTHEAST BY THURSDAY NIGHT. LATE MONDAY ONWARD...A MORE
IMPRESSIVE PACIFIC STORM SYSTEM IS DEPICTED TO BE IN THE
REGION...HOWEVER THE VARIOUS GUIDANCES AVAILABLE DO NOT CURRENTLY
AGREE WHEN THE STORM SYSTEM WILL MOVE THROUGH THE NORTHERN US
ROCKIES. AS A RESULT OF TIMING UNCERTAINTY FOR MONDAY
ONWARD...FORECAST PRECIPITATION CHANCES REMAIN FAIRLY CLOSE TO
CLIMATOLOGY. DAY TO DAY TEMPERATURES APPEAR TO BE AFFECTED VERY
LITTLE WITH THE WEST TO EAST FLOW...HOWEVER THE MONDAY SYSTEM MAY
HAVE A COLD CORE OF AIR THAT COULD COOL THE REGION FOR A TIME.
OVERALL...DETAILS OF THE MONDAY STORM SYSTEM ARE QUITE UNCLEAR AT
THIS TIME.

&&

.AVIATION...A PACIFIC SYSTEM MOVING THROUGH THE NORTHWEST UNITED
STATES WILL BRING PRECIPITATION THROUGH THE DAY. CLOUD DECKS WILL
REMAIN LOW THROUGH THE DAY OBSCURING TERRAIN. HEAVIER RAINFALL
WILL BE LIKELY ALONG A COLD FRONT PASSING THROUGH THE REGION FROM
NORTHWEST TO SOUTHEAST THROUGH THE DAY. THIS WILL REDUCE
VISIBILITY AND LOWER CEILINGS AS IT PASSES.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...LOEFFELBEIN
LONG TERM....ZUMPFE
AVIATION...LOEFFELBEIN

Nearby

Wind Advisories in Montana, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.